Nebraska, 2025

Flash Flood and Hail in Nebraska, April 24, 2025

April 24, 2025 · NWS OAX · 13 events in 2 counties and zones

On April 24, 2025, a vorticity maximum over central Nebraska helped drape a surface front across eastern Nebraska and western Iowa, setting the stage for thunderstorm development throughout the afternoon and evening. Although overall instability was marginal, locally backed surface winds near and just north of the boundary enhanced low-level hodograph curvature, with 0 1 km storm-relative…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On April 24, 2025, a vorticity maximum over central Nebraska helped drape a surface front across eastern Nebraska and western Iowa, setting the stage for thunderstorm development throughout the afternoon and evening. Although overall instability was marginal, locally backed surface winds near and just north of the boundary enhanced low-level hodograph curvature, with 0 1 km storm-relative helicity values reaching 200 250 m /s according to the KOAX VWP during the mid-afternoon.

Embedded supercells developed by late afternoon. The first notable storm formed in east-central Nebraska, producing a funnel cloud approximately 3 miles south-southwest of Friend. Several supercells tracked along the boundary from east-central Nebraska into southwest Iowa, producing large hail ranging from 1 to 3 inches in diameter across the Omaha Council Bluffs metropolitan area.

These storms were also efficient rainfall producers. Rainfall totals of 2.5 to 3.5 inches were reported in a swath from Ralston in southwest Omaha through northwestern Pottawattamie County, resulting in flash flooding across parts of Douglas and Pottawatamie county. Emergency management in Douglas County reported considerable flooding in the Saddle Creek area, with water reaching vehicle windows and dumpsters floating.

Storms weakened as they moved eastward into western Iowa later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 24, 1:55 PM CST, 6 minutes earlier. Its key messages:

  • Scattered to numerous showers and storms will move through the area this afternoon and evening. Isolated severe weather and locally heavy rainfall are possible.
  • Friday afternoon through Saturday morning looks dry.
  • Thunderstorm chances return Sunday into Monday, with some severe weather threat, especially on Monday.
Area forecast discussion, Apr 24, 1:55 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
255 PM CDT Thu Apr 24 2025

.KEY MESSAGES...

- Scattered to numerous showers and storms will move through the
  area this afternoon and evening. Isolated severe weather and
  locally heavy rainfall are possible.

- Friday afternoon through Saturday morning looks dry.

- Thunderstorm chances return Sunday into Monday, with some
  severe weather threat, especially on Monday.

&&

.DISCUSSION...
Issued at 255 PM CDT Thu Apr 24 2025

...Remainder of this afternoon through tonight...

Synthesis of radar and satellite imagery as of 230 PM indicates
a vorticity maximum over central NE, which is supporting a
loosely organized shield of showers and thunderstorms across
portions of eastern NE. More vigorous convection has recently
developed just north of Hebron along an apparent surface
boundary that extends east-northeast through portions of
southeast NE and southwest IA. While considerable cloud debris
and marginal boundary-layer moisture content have limited air
mass destabilization so far today, filtered sunshine should
allow for further destabilization this afternoon along and south
of the surface boundary. That notion is consistent with latest
CAM guidance, which indicates a gradual uptick in thunderstorm
intensity later this afternoon into evening along or just south
of the I-80 corridor.

Locally backed surface winds along and just north of the surface
boundary are resulting in enhanced low-level hodograph curvature
with the current KOAX VWP indicating 0-1-km SRH of 200-250
m2/s2. A number of the CAM solutions indicate updraft helicity
swaths with the simulated storms, which is consistent with the
currently observed wind profile. So, despite the marginal
instability, the potential exists for embedded supercell
structures capable of hail up to quarter size, locally strong
wind gusts, and perhaps a brief tornado or two through 7 or 8
PM. Locally heavy rainfall is also possible.

Another round of showers and a few thunderstorms could move
through the area late tonight; though no severe weather is
expected with that activity.

...Friday and Saturday...

Mid-level ridging will build over the central U.S. while a
surface high progresses from the northern Plains into Great
Lakes region. That pattern evolution will allow a drier low-
level air mass to filter into the region Friday and Friday night
with no precipitation expected during that timeframe. By
Saturday, low-level moisture will begin to increase on the
backside of the surface high, with the forecast indicating 15-20%
PoPs across our western counties. High temperatures are expected
to be mainly in the 60s both days.

...Saturday night through Sunday night...

A prominent mid-level trough will progress through the Interior
West, encouraging the development of a surface low over the
northern or central High Plains on Sunday. As mentioned above,
low-level moisture will begin to increase by Saturday, with
that process being hastened by the development of a low-level
jet (LLJ) during this timeframe. The 12z global models suggest
that moisture increase coupled with steepening mid-level lapse
rates will promote air mass destabilization, with the potential
for periodic thunderstorm chances (peak PoPs of 40-60%) during
this time period. While specific details remain uncertain, a few
strong to severe storms appear possible.

Gusty south winds on Sunday will draw a warmer air mass into the
region with forecast highs in the 70s.

...Monday and Monday night...

The 12z models indicate a complex upper-air pattern evolution,
with an apparent lead shortwave trough progressing through the
northern Plains into upper MS Valley early in the day Monday.
That lead disturbance will then precede a neutral to positively
tilted trough, which will overspread the northern and central
Plains later Monday into Monday night. In response to those
upper-air developments, the primary surface low is expected to
develop from the northern Plains into upper Great Lakes on
Monday with a trailing cold front progressing through the mid MO
Valley. The cold front will serve as the focus for thunderstorm
development Monday afternoon and evening.

The early-day passage of the lead shortwave trough to our north
may result in the veering of low-level winds within the pre-
frontal warm sector, potentially reducing low-level hodograph
curvature and resultant SRH. Nonetheless, ample deep-layer
shear will combine with a moderately unstable air mass to
create a favorable environment for supercells capable of all
hazards. That notion is supported by various machine-learning
systems, which highlight far eastern NE and IA with some of the
highest severe-weather probabilities.

...Tuesday and Wednesday...

Surface high pressure is forecast to build through the region
Tuesday and Tuesday night, ahead of another frontal system,
which is expected to move into the area Wednesday night. As
such, the forecast will indicate a dry forecast Tuesday and
Tuesday night with increasing PoPs Wednesday afternoon into
Wednesday night.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1200 PM CDT Thu Apr 24 2025

A cluster of showers and thunderstorms has entered the region,
and is expected to slowly drift east-northeastward through this
afternoon and evening. The greater chance for thunderstorms this
afternoon is at KOMA and KLNK, though a brief thunderstorm
can't be ruled out at KOFK. This convection will reduce
visibilities at times, and as the rain moves further into the
region, ceilings will decrease to MVFR then VFR later this
evening. Ceilings are currently expected to improve around the
end of the current TAF period, though confidence on when exactly
is low and has been left of the TAFs for now.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...DeWald/Mead
AVIATION...DeWald
Hazardous weather outlook, Apr 24, 3:25 AM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
425 AM CDT Thu Apr 24 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-242330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
425 AM CDT Thu Apr 24 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are possible today and
tonight. Overall, the severe weather threat is low, but a few
storms could still produce small hail this afternoon and evening,
gusty winds, and locally heavy rainfall. Due to multiple rounds of
storms, there is a small risk of localized flooding in southeast
Nebraska.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return Sunday into Monday. There appears to
be increasing chances for severe weather Monday afternoon and
evening across southwest Iowa and southeast Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Saline

When
April 24, 2:01 PM CST
Where
Saline County, 3.61 mi SSW of Friend
Reported by
Public
Coordinates
40.600, -97.300

Public caller reported a funnel cloud to the their south from Highway 7 near Friend, Nebraska.

Hail, Douglas

When
April 24, 3:08 PM CST
Where
Douglas County, 2.14 mi NNE of Ralston
Measured
1 in hail
Reported by
Public
Coordinates
41.230, -96.020

Public estimated hail up to 1 inch in diameter.

Hail, Douglas

When
April 24, 3:10 PM CST
Where
Douglas County, 2.14 mi NNW of Ralston
Measured
1.25 in hail
Reported by
Public
Coordinates
41.230, -96.040

Public estimated hail up to 1.25 inch in diameter.

Hail, Douglas

When
April 24, 3:13 PM CST
Where
Douglas County, 2.14 mi NNW of Ralston
Measured
1 in hail
Reported by
Public
Coordinates
41.230, -96.040

Public measured hail up to 1 inch in diameter.

Hail, Douglas

When
April 24, 3:14 PM CST
Where
Douglas County, 2.07 mi N of Ralston
Measured
1 in hail
Reported by
Public
Coordinates
41.230, -96.030

Public estimated hail up to 1 inch in diameter, from mPING report.

Hail, Douglas

When
April 24, 3:17 PM CST
Where
Douglas County, 0.86 mi NW of Albright
Measured
1 in hail
Reported by
Public
Coordinates
41.230, -95.980

Public estimated hail up to 1 inch in diameter, from mPING report.

Hail, Douglas

When
April 24, 3:18 PM CST
Where
Douglas County, 1.38 mi N of May
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -96.000

Public estimated hail up to 1 inch in diameter.

Hail, Douglas

When
April 24, 3:23 PM CST
Where
Douglas County, Ralston
Measured
1 in hail
Reported by
Public
Coordinates
41.200, -96.030

Public estimated hail up to 1 inch in diameter, from mPING report.

Hail, Douglas

When
April 24, 3:23 PM CST
Where
Douglas County, 1.7 mi ESE of Omaha
Measured
1 in hail
Reported by
Public
Coordinates
41.260, -95.970

Public estimated hail up to 1 inch in diameter.

Hail, Douglas

When
April 24, 3:25 PM CST
Where
Douglas County, Ralston
Measured
1 in hail
Reported by
Public
Coordinates
41.200, -96.030

Public estimated hail up to 1 inch in diameter, from mPING report.

Hail, Douglas

When
April 24, 3:29 PM CST
Where
Douglas County, 1.73 mi NW of Albright
Measured
1.75 in hail
Reported by
Public
Coordinates
41.240, -95.990

Public measured hail up to 1.75 inch in diameter.

Hail, Douglas

When
April 24, 3:30 PM CST
Where
Douglas County, 0.86 mi NE of May
Measured
3 in hail
Reported by
Public
Coordinates
41.210, -95.990

Public measured hail up to 3 inch in diameter from photos on social media.

Flash Flood, Douglas

When
April 24, 4:24 PM CST to 6:17 PM CST
Where
Douglas County, 0.57 mi ESE of Benson to 1.25 mi W of (Oma)eppley Fld Omah
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.297, -96.010

During the late afternoon hours of April 24, 2025, a supercell tracked over the Omaha metropolitan area, with rainfall totals of 2.5 to 3.5 inches along a swath from Ralston in SW Omaha through northwestern Pottawattamie County led to flash flooding in portions of Omaha. Considerable flooding was reported in the Saddle Creek area with water up to the windows of vehicles and dumpsters floating.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248695, 1248696, 1248697, 1248698, 1248699, 1248700, 1248701, 1248702, 1248703, 1248704, 1248705, 1248706, 1251430.